MDJunction - People Helping People
 
Ask a Question
06/25/2009 07:15 AM

Can you take Lamictal, Lithium, Depakote same time

Meagan22
Meagan22  
Posts: 274
Member

I am taking Lamictal, but was wondering if more is better? I don't want to be a zombie, just free of these thoughts, feelings, behaviors? I see a different pdoc tomorrow (in addition to one I have already). I didn't know if he is going to prescribe me something else, too. Is it safe to take all of these? I heard good things about Lithium, Depakote and Seroquel. Just wondering....
Reply

06/25/2009 07:33 AM
neondreams
neondreams  
Posts: 7297
VIP Member

Most mood stabilizers can be taken together without negative interactions, but this question would be a good one to ask your pdoc.

Depakote is used to treat mania while Lamictal and Lithium are primarily used to treat depression. The latter two can also be used to treat mania as well.

I used to take Lithium in 1991 and it did a good job of controlling my mania although I no longer remember what my experiences were like when it came to side effects.

As for Depakote, I've been taking it for the past 3 years. It has been a great mood stabilizer for me in preventing manic/psychotic episodes. I've had manic episodes, but they were not as severe as the one I had in 2006. I also think this is due to the fact that I was not on other meds to help control my rapid cycling and depression. Ever since additional meds were added to my regimen, my rapid cycling has been reduced to once/day and I haven't been severely depressed since December.

In getting back to your question, I don't think taking all 3 of these mood stabilizers should be a problem, but it would be best if you asked your pdoc in case there is something I'm unaware of in regards to med interactions.


06/25/2009 07:38 AM
neondreams
neondreams  
Posts: 7297
VIP Member

P.S. In regards to Lamictal dosage, it is best to slowly titrate to a therapeutic dose of 100-200mg. Research has indicated that doses of 400mg or more have not been proven to be any more effective than 200mg. Your pdoc will most likely increase your current dose of 50mg since you are on the starter pack. It's possible that working your way to 100mg may be effective for you. It's also possible that you may need to take as much as 600mg. It varies on a case by case basis and it something you and your pdoc will need to experiment with further to see what works best for you.

06/25/2009 07:49 AM
Kittyn1971
Kittyn1971  
Posts: 435
Senior Member

If you ever have a question about drug interactions, try this site. I use it all the time.

http://www.drugs.com/drug_interactions.php


06/25/2009 07:50 AM
Meagan22
Meagan22  
Posts: 274
Member

Thanks, neondreams. I guess I am just like everyone else who suffers from bipolar. We all want relief. Neondreams, or anyone else, do you feel "normal" again with your meds? Will I ever feel normal again?

06/25/2009 07:54 AM
Meagan22
Meagan22  
Posts: 274
Member

thanks for the website. I will check it out...

06/25/2009 09:05 AM
neondreams
neondreams  
Posts: 7297
VIP Member

Meagan,

You're welcome! Smile

I've actually been doing great on my meds over the past 2-3 months. Until that time, I was unstable and constantly rapid cycling or manic. This month I was manic for only one day. The remainder of the month I was level. (i.e. "normal"Wink

I think it's possible to feel "normal" (I put that in quotes because everyone's definition of normal is different) provided you are on the right meds. You've just started taking the Lamictal starter pack, so it may be a little while before you notice some positive changes in your mood.

Hang in there! It may take a little while to find the right combo of meds, but once you do, you'll feel so much better.

If it's possible for me to reduce my rapid cycling from several times/hour or minute to once/day and cut down on my manic episodes from a weekly basis to 24-48 hours, there is hope for you as well.


07/23/2009 11:03 AM
troublefindsme
Posts: 122
Member

I take Limictal, seroquel, & trazodone together, they're safe but even so only take the edge off, you might find they work well depending on your specifics. Lithium is a staple & an excellent choice for BP, it used to really, really help me but now I cant take it (kidney trouble...NOT from taking the lithium). I did try Depakote but had horrible side effects, supposedly they're rare but I had quite a few, hair loss, dizziness, & HUGE lapses in memory (lost everything I never do in the time I took it, cell phone, camera, cigarettes...god forbid!!! lol)

Good luck.


07/25/2009 07:53 PM
harobed
harobed  
Posts: 1152
Senior Member

Meagan - In response to your question about feeling normal - when I finally got on lithium it took a month or two but I distinctly remember waking up one day and feeling "normal." My brain felt clear and logical and appropriate! What a great day!

I personally had a hard time with depakote - icky things like weight gain and constipation. I would stay mildly irritated, which is not good since one of my pre-manic things is to be irritated, short-tempered and then loudly angry. Sad

H.

Reply

Share this discussion with your friends:


Disclaimer: The information provided in MDJunction is not a replacement for medical diagnosis, treatment, or professional medical advice.
In case of EMERGENCY call 911 or 1.800.273.TALK (8255) to the National Suicide Prevention Lifeline. Read more.
Contact Us | About Us
Copyright (c) 2006-2014 MDJunction.com All Rights Reserved